Alert archive / Oklahoma / Wind Advisories in 2017

Wind Advisory 5, NWS Norman, OK

March 6, 201743 counties in Oklahoma; 4 counties in Texas

NWS Norman, OK issued this wind advisory at Mar 6, 2017, 2:15 AM CST for 43 counties in Oklahoma; 4 counties in Texas. It took effect at Mar 6, 2017, 9:37 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2017, 2:15 AM CST (08:15 UTC)
In effect from
Mar 6, 2017, 9:37 AM CST
Expired
Mar 6, 2017, 7:00 PM CST
In force
9 hr
Issued by
NWS Norman, OK
All 47 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Carter County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Hughes County, OK, Jackson County, OK, Jefferson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Love County, OK, Major County, OK, McClain County, OK, Murray County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pontotoc County, OK, Pottawatomie County, OK, Roger Mills County, OK, Seminole County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Clay County, TX, Hardeman County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Norman radar (KTLX), 84 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WWUS74 KOUN 060815
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
215 AM CST Mon Mar 6 2017

OKZ004>007-009>012-014>018-021-022-061615-
/O.NEW.KOUN.WI.Y.0005.170306T1600Z-170307T0100Z/
Harper-Woods-Alfalfa-Grant-Ellis-Woodward-Major-Garfield-
Roger Mills-Dewey-Custer-Blaine-Kingfisher-Beckham-Washita-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Shattuck, Arnett, 
Gage, Fargo, Woodward, Fairview, Enid, Cheyenne, Hammon, Seiling,
Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, 
Okeene, Kingfisher, Hennessey, Okarche, Elk City, Sayre, Cordell,
Burns Flat, and Sentinel
215 AM CST Mon Mar 6 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST
THIS EVENING...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect from 10 AM this morning to 7 PM CST
this evening. 

* TIMING...late morning until early evening Monday.

* WINDS...25 to 35 mph. Gusts 35 to 45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
137 
WWUS74 KOUN 061537 AAA
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
937 AM CST Mon Mar 6 2017

OKZ008-013-019-020-023>026-062345-
/O.EXB.KOUN.WI.Y.0005.170306T1537Z-170307T0100Z/
Kay-Noble-Logan-Payne-Caddo-Canadian-Oklahoma-Lincoln-
Including the cities of Ponca City, Blackwell, Perry, Guthrie, 
Stillwater, Anadarko, Hinton, Yukon, Concho, El Reno, Mustang, 
Oklahoma City, Chandler, Stroud, Prague, Meeker, Davenport, 
and Wellston
937 AM CST Mon Mar 6 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect until 7 PM CST this evening. 

* TIMING...late morning until early evening Monday.

* WINDS...south to southwest 25 to 30 mph. Gusts to 45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 35 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

OKZ004>007-009>012-014>018-021-022-062345-
/O.EXT.KOUN.WI.Y.0005.170306T1537Z-170307T0100Z/
Harper-Woods-Alfalfa-Grant-Ellis-Woodward-Major-Garfield-
Roger Mills-Dewey-Custer-Blaine-Kingfisher-Beckham-Washita-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Shattuck, Arnett, 
Gage, Fargo, Woodward, Fairview, Enid, Cheyenne, Hammon, Seiling,
Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, 
Okeene, Kingfisher, Hennessey, Okarche, Elk City, Sayre, Cordell,
Burns Flat, and Sentinel
937 AM CST Mon Mar 6 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CST THIS EVENING...

* TIMING...late morning until early evening Monday.

* WINDS...southwest to west 25 to 35 mph. Gusts 40 to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 35 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
520 
WWUS74 KOUN 061917 AAC
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
117 PM CST Mon Mar 6 2017

OKZ004-005-009-010-070100-
/O.UPG.KOUN.WI.Y.0005.000000T0000Z-170307T0100Z/
/O.NEW.KOUN.HW.W.0002.170306T1917Z-170307T0100Z/
Harper-Woods-Ellis-Woodward-
Including the cities of Buffalo, Laverne, Alva, Shattuck, Arnett,
Gage, Fargo, and Woodward
117 PM CST Mon Mar 6 2017

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING...

The National Weather Service in Norman has issued a High Wind
Warning, which is in effect until 7 PM CST this evening. The Wind
Advisory is no longer in effect. 

* TIMING...through this afternoon.

* WINDS...southwest to west 35 to 45 mph with gusts 55 to 60.

* IMPACTS...Minor structural damage could occur, tree branches 
  could be downed and power interruptions are possible. Blowing 
  dust may lead to hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts 
of 58 mph or more can lead to property damage.

&&

$$

OKZ027>042-044>046-050-TXZ083-085-086-090-070100-
/O.EXA.KOUN.WI.Y.0005.000000T0000Z-170307T0100Z/
Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-
Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-
Cotton-Jefferson-Carter-Love-Hardeman-Wilbarger-Wichita-Clay-
Including the cities of Chickasha, Tuttle, Purcell, Newcastle, 
Blanchard, Norman, Moore, Shawnee, Seminole, Wewoka, Holdenville,
Wetumka, Hollis, Mangum, Granite, Hobart, Snyder, Altus, 
Frederick, Lawton, Duncan, Pauls Valley, Lindsay, Wynnewood, 
Sulphur, Davis, Ada, Walters, Temple, Waurika, Ringling, Ryan, 
Ardmore, Marietta, Thackerville, Quanah, Vernon, Sheppard AFB, 
Wichita Falls, and Henrietta
117 PM CST Mon Mar 6 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect until 7 PM CST this evening. 

* TIMING...through this afternoon.

* WINDS...south to southwest 25 to 35 mph with gusts 40 to 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 35 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

OKZ006>008-011>026-070100-
/O.CON.KOUN.WI.Y.0005.000000T0000Z-170307T0100Z/
Alfalfa-Grant-Kay-Major-Garfield-Noble-Roger Mills-Dewey-Custer-
Blaine-Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-
Oklahoma-Lincoln-
Including the cities of Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Stillwater, Elk City, Sayre, 
Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, 
El Reno, Mustang, Oklahoma City, Chandler, Stroud, Prague, 
Meeker, Davenport, and Wellston
117 PM CST Mon Mar 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* TIMING...through this afternoon.

* WINDS...south to southwest 30 to 35 mph with gusts 40 to 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 35 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
565 
WWUS74 KOUN 070051
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
651 PM CST Mon Mar 6 2017

OKZ004-005-009-010-070200-
/O.EXP.KOUN.HW.W.0002.000000T0000Z-170307T0100Z/
Harper-Woods-Ellis-Woodward-
Including the cities of Buffalo, Laverne, Alva, Shattuck, Arnett,
Gage, Fargo, and Woodward
651 PM CST Mon Mar 6 2017

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CST THIS EVENING...

High winds that occurred today will continue to decrease through 
the evening. Although breezy conditions may persist into the 
night, wind speeds are not expected to be strong enough to cause 
damage.

$$

OKZ006>008-011>042-044>046-050-TXZ083-085-086-090-070200-
/O.EXP.KOUN.WI.Y.0005.000000T0000Z-170307T0100Z/
Alfalfa-Grant-Kay-Major-Garfield-Noble-Roger Mills-Dewey-Custer-
Blaine-Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-
Oklahoma-Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-
Hughes-Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-
Garvin-Murray-Pontotoc-Cotton-Jefferson-Carter-Love-Hardeman-
Wilbarger-Wichita-Clay-
Including the cities of Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Stillwater, Elk City, Sayre, 
Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, 
El Reno, Mustang, Oklahoma City, Chandler, Stroud, Prague, 
Meeker, Davenport, Wellston, Chickasha, Tuttle, Purcell, 
Newcastle, Blanchard, Norman, Moore, Shawnee, Seminole, Wewoka, 
Holdenville, Wetumka, Hollis, Mangum, Granite, Hobart, Snyder, 
Altus, Frederick, Lawton, Duncan, Pauls Valley, Lindsay, 
Wynnewood, Sulphur, Davis, Ada, Walters, Temple, Waurika, 
Ringling, Ryan, Ardmore, Marietta, Thackerville, Quanah, Vernon, 
Sheppard AFB, Wichita Falls, and Henrietta
651 PM CST Mon Mar 6 2017

...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING...

Strong winds that occurred today will continue to decrease 
through the evening. Although breezy conditions may persist into 
the night, wind speeds are expected to be below advisory levels. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Mar 5, 10:50 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 5, 10:50 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1050 PM CST Sun Mar 5 2017

.DISCUSSION...
Aviation discussion for the 06 UTC TAFs is below.

&&

.AVIATION...
Overall, still expect worsening conditions now through 09 UTC
then improving conditions afterwards.

Generally IFR/LIFR conditions are expected at all sites before
09 UTC. Conditions may briefly be near airport minimums, but will
not mention in TAFs due to low confidence of occurrence.

Improving conditions are forecast to begin 09-15 UTC. Exact
timing of improving conditions remains uncertain. Believe all
sites will become MVFR or VFR no later than 17 UTC.

Only kept -DZ mention near KOKC and KOUN before 12 UTC where
confidence of occurrence is moderate based on latest observations
and radar data.

Plan to add non-convective low level wind shear at KLAW before
15 UTC where confidence of occurrence is moderate. Otherwise,
chances are too low to include.

Strong and gusty surface winds will impact many areas, especially
western Oklahoma 17-01 UTC. Some gusts in the 35-45 kt range may
be possible in western Oklahoma 17-01 UTC.

A cold front will bring a wind shift to the north and northwest at
most sites after 01 UTC.

Chances for -SHRA/-TSRA remain too low to mention.

MBS

&&

.PREV DISCUSSION... /issued 907 PM CST Sun Mar 5 2017/

DISCUSSION...
With a breezy south to southeast surface wind and
moisture advection, temperatures will remain
nearly steady or slowly rise tonight.

Although surface dewpoint temperatures will increase some
tonight, the overall moist layer/cloud depth is expected to
decrease slightly as the average wind in this layer becomes south
to southwest. However, enough lift this evening into the early
overnight, will result in areas of light to moderate drizzle
and some light fog.

Overall the forecast is in good shape and only minor grid
edits are needed.

PREV DISCUSSION... /issued 548 PM CST Sun Mar 5 2017/

DISCUSSION...
Aviation discussion for the 00 UTC TAFs is below.

AVIATION...
Overall, expect worsening conditions now through 09 UTC then
improving conditions afterwards.

Believe most, if not all sites, will be IFR or lower by 06 UTC.
KWWR and KGAG are the only possible exceptions. Timing of when
these lower conditions begin remains somewhat uncertain. Conditions
may briefly be near airport minimums, but did not mention in TAFs
due to low confidence of occurrence.

Improving conditions are expected after 09 UTC. Exact timing of
improving conditions remains uncertain. Believe all sites will
become MVFR or VFR no later than 17 UTC.

Only kept -DZ mention near KOKC and KOUN before 12 UTC where
confidence of occurrence is moderate based on latest observations
and radar data.

Confidence of non-convective low level wind shear remains too low
to mention.

Strong and gusty surface winds will impact many areas, especially
western Oklahoma after 17 UTC. Some gusts in the 35-45 kt range
may be possible in western Oklahoma 17-24 UTC.

MBS

PREV DISCUSSION... /issued 249 PM CST Sun Mar 5 2017/

DISCUSSION...
Areas of drizzle and fog expected to redevelop late this evening
and overnight and spread north and west similar to last night.
Isolated showers will also be possible mainly over areas near east
of I-35. As strong upper trough progresses eastward over northern
and central Rockies, veering flow will allow dryline to surge
eastward tomorrow and easily clear far western parts of Oklahoma
into western north Texas before slowing mid to late afternoon.
With surface low lifting northward away from region late tomorrow,
there will be minimal convergence along dryline and overall lift
from trough will be weak. This would support low probability of
dryline convection through the afternoon, with storms primarily
focused along cold front and cold front/dryline intersection. This
would put main concern for severe storms east of I-35 and is
supported by SPC convective outlooks.

Cooler but very dry conditions will be expected on Tuesday and
Wednesday ahead of next surge of low level moisture. This will
keep the fire danger elevated. Moist and mostly cloudy conditions
for Thursday. Although chances for drizzle/fog and light showers
increases the GFS is currently the outlier on more widespread and
heavier precipitation. POPs were lowered from initializations
given lack of upper support late in the week.

FIRE WEATHER...
Elevated to Near-Critical fire danger will continue late this
afternoon across far northwest Oklahoma given warm temps and
strong winds. RH values on the high side however. Critical and
possibly Extreme conditions expected tomorrow afternoon near and
west of dryline. Worst conditions will be over extreme northwest
parts of Oklahoma where RH will be lowest and winds strongest...
generally near and west of Sayre, Camargo, and Alva. Late
afternoon and early evening wind shift with cold front will also
be problematic.

Fire danger on Tuesday will be Elevated to Near-Critical due to
very dry air but temperatures will be much lower and winds less
of an issue. Elevated conditions will be possible on Wednesday
with return to gusty southerly winds ahead of next surge of low
level moisture. Thursday is expected to be much like the last
couple of days although dryline may flirt with extreme western
parts of Oklahoma and elevate dangers briefly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  79  40  65 /  20  20  10   0
Hobart OK         58  82  37  65 /  10  10   0   0
Wichita Falls TX  60  84  44  68 /  10  10  10   0
Gage OK           57  80  28  66 /  10   0   0   0
Ponca City OK     59  78  37  66 /  20  20  10   0
Durant OK         57  75  47  67 /  30  30  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 11 AM to 8 PM CST Monday for OKZ004>007-
     009>012-014>018-021>024-033>038.

TX...Red Flag Warning from 11 AM to 8 PM CST Monday for TXZ083>085-
     087-088.

&&

06/17/17
Hazardous weather outlook, Mar 5, 8:43 PM CST, 5 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
843 PM CST Sun Mar 5 2017

OKZ004>048-050>052-TXZ083>090-061100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
843 PM CST Sun Mar 5 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Fire Weather...
On Monday afternoon, critical fire weather conditions are
expected across the western half of Oklahoma and much of
western north Texas.

Elevated to near critical fire weather conditions will be
possible on Tuesday afternoon across much of Oklahoma and
north Texas.

Elevated to near critical fire weather conditions will remain
possible on Wednesday afternoon across western Oklahoma and
adjacent parts of north Texas.

.Thunderstorms...
There is a marginal risk for severe thunderstorms late Monday
afternoon through early Tuesday morning, primarily along and east
of Interstate 35. Large hail and damaging wind gusts will be the
primary hazards.

There is a chance of thunderstorms Thursday afternoon through
Saturday, mainly east of Interstate 35.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:17 PM CSTHigh Wind WarningOUNEllis, Harper, Woods, Woodward6 hr
Mar 6, 5:27 PM CSTSpecial Weather StatementOUNHarper33 min

Nearby

Wind Advisories in Oklahoma, 2017Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.